NaloxoneHeroin overdose is often the tragic end to a tragic life. Often, users are drawn to the street version of the opioid when they are unable to procure the pharmaceutical pain killers on which they’ve become dependent. Since the street drug is of varying strength, new users are susceptible to overdose, particularly when their drug has been mixed with the pharmaceutical opioid, Fentanyl.

Though overdose is often associated with mortality, this does not have to be the case. In fact, medical science is quite capable of treating an overdose, provided that it is addressed in a timely manner.

  • Types of treatment
  • Harm reduction
  • Medications used

Types of Treatment

To treat an overdose, it’s imperative to determine that a person is, in fact, having an overdose reaction. You might find them lying prone with a needle still in their arm, or you might look for other indications of overdose, as not every heroin user prefers IV injection. If they prefer to snort the powdered form of the drug, you might notice powder on their nose. Black tar heroin users can mix the drug into a watery solution and administer it nasally, but this is often not very potent. Nonetheless, you might find evidence of a drug stash nearby. Some physical signs of overdose include:

  • They are not breathing
  • Shallow breathing
  • Weak pulse
  • Blue-tinted fingernails and lips
  • Delirium
  • Disorientation

To treat an overdose, it’s imperative to first determine if they are still breathing and conscious. If they are not breathing, administer CPR immediately. If you can stabilize their breathing, contact 911. Do not induce vomiting unless specifically instructed to do so by the 911 professional. When you call 911, do your best to have the following information:

  • Age and weight
  • Other drugs involved – including other opioids, benzodiazepines (Xanax, Valium, etc) and methadone
  • Approximate dosage, if possible

Once under the care of medical professionals, they are likely to administer Naloxone, which is also known as Narcan. Naloxone can immediately stop an overdose with a single dose, though multiple doses may be warranted. If you or your loved one is currently taking a prescription opioid, it is recommended to also have a prescription of Naloxone just in case of an accidental overdose. Remember: overdose is more commonly associated with prescribed medications.

Harm Reduction

The harm reduction model often recommends that all opioid users have a prescription of Naloxone handy. If there is a needle exchange program available in your local area, you might be able to find Naloxone, or doctors who can provide a prescription.

When you seek a prescription, ask for intra-nasal Naloxone, which is a terrific solution for opioid users and their families. This drug delivery method is incredibly easy. As long as an overdosed person is breathing, the drug can be sprayed up the nose and thus the overdose will cease. Naloxone disrupts activity at the opioid receptors in the brain and nullifies the drug.

Medications Used in Overdose

The principal medication used in opioid overdose is Naloxone. Naloxone is often known by the brand name Narcan and is also packaged under the name Evzio, which is an auto-injector intended for use by laypeople. Naloxone is also packaged as an intra-nasal spray, which can also be easily used by laypeople.

When you seek a Naloxone prescription, discuss the best drug delivery system with your doctor. The Evzio method is a needle injection kit that is easy to use, but you run risks of self-injecting, breaking the needle, or missing the victim. Some overdose victims are thrashing about, making injection difficult.

Intra-nasal administration can be complicated by nasal blockage, weak respiration, and a confused or convulsing overdose victim. If the addict administers heroin or crushed prescription pills via sniffing/snorting, then intra-nasal Naloxone might not be the best choice. Discuss the options with your doctor, but be sure to discuss Naloxone and overdose for the addict in your life.

If you have an opioid user in your home, be sure to have a prescription of Naloxone on hand. Even if they are using prescription drugs, a prescription of Naloxone can be a life saver. Keep in mind that overdose deaths from prescription pain killers far outnumber those from illicit street drugs, such as heroin.

Seeking Help

If you or someone you love is addicted to heroin or other opiates and are at the point where you are overdosing, you will likely overdose again. There is a way out, through safe detox and caring treatment. Seek help today – you can get better.